The other day we went to a clinic for nausea and vomiting. We noticed some preloads on the counter in the exam room. Epi and Atropine preloads.
“He was hypotensive. I gave him Atropine and Epi sub-Q.” The physician said, matter-of-factly, and pointed at the patient’s left deltoid.
And this guy had a functioning non-demand pacemaker to go along with his zipper.
Some months ago, we went to a different clinic for a patient who had an “allergic reaction to iron” during her iron infusion. Iron is supposedly an essential nutrient.
“We gave her 3 Epi-pens.”
“What??? Over how long?”
“In 7 minutes.”
“Three Epi-pens in seven minutes??? Why???”
“She said her throat felt funny. We were worried about an allergic reaction.”
The patient looked fine, other than the sustained 140 beats per minute. Worse, she’s a nurse. I wonder what kind of nurse would allow anyone to administer an Epi-pen to him or her under these circumstances, let alone three.
“Did you even break out in hives or feel short of breath or something?”
“Not really. I was just anxious. I’m still very anxious.”
“Umm… you think? You do know that a bunch of Epi is not good for you, right?”
Even worse, when we got to the ED, one physician actually said, “You can keep giving people Epi without a problem.” He was not referring to dead people.
Am I in the Bizarro World?